Montana, 2017

Hail and Damaging Wind in Montana, July 10, 2017

July 10, 2017 · NWS TFX · 5 events in 5 counties and zones

Several disturbances brought scattered to numerous shower and thunderstorms to the entire forecast area, some of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Several disturbances brought scattered to numerous shower and thunderstorms to the entire forecast area, some of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 10, 10:20 AM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 10, 10:20 AM MST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1120 AM MDT Mon Jul 10 2017

UPDATED AVIATION

.UPDATE...

Updated forecast for today is out. Freshened temperatures and POPs
per latest observed trends and model guidance. Still expect
scattered showers and thunderstorms today, especially this
afternoon and evening. Some thunderstorms will likely be severe
with damaging wind gusts being the primary threat. This is
especially the case over Central and Southwest Montana per latest
model guidance and SPC convective outlook.
Jaszka

&&

.SYNOPSIS...

Several upper level disturbances will move through the region
through Tuesday. As a result, expect scattered showers and
thunderstorms to develop during this time, mainly during the
daylight hours. Some storms could become severe today, especially
along and south of a Craig, to Belt, to Hays line. Damaging wind
gusts and large hail will be the primary threat today, especially
across the aforementioned region. High temperatures will cool a few
degrees through Tuesday, before another significant heat wave
develops by late next week.

&&

.AVIATION...
Updated 1720Z

Mainly VFR expected next 24-hours as multiple weather disturbances
cross the area from west to east. Scattered showers and
thunderstorms are expected, especially through 12Z/Tue. Severe
storms capable of hail up to quarter-size and surface gusts up to 60
knots are possible this afternoon and evening, especially over SW
and Central MT. Also, brief MVFR CIGS may accompany any shower or
storm.
Jaszka

&&

.PREV DISCUSSION...
/ISSUED 506 AM MDT Mon Jul 10 2017/

Today through Tuesday night...

Main concern today is with the potential for severe thunderstorms.
Several disturbances will move through the area, with
thunderstorms developing as early as this morning and then
becoming more numerous through the afternoon and early evening
hours, especially over central Montana. The primary severe threat
will be for damaging winds, but marginally severe hail can not be
ruled out with the more organized storms. The other concern for
today will be with the possibility of new fire starts due to
lightning, much as we saw yesterday.

Showers and thunderstorms will continue to diminish in intensity
and coverage through tonight and into Tuesday. With the upper
level trough passage during the day, temperatures will be the
coolest they have been in quite some time, and for at least the
next week. Clearing commences across the region Tuesday night. CC

Wednesday through Sunday...After a brief reprieve from the warmest
temps of late, the western US ridge looks to rebuild in earnest
later this week. Models are in good agreement through about
Saturday, but then begin to diverge. The main point of contention is
how quickly an upper trough over the NRN Pacific will shift inland,
if at all. The EC/CMC have started to trend quicker, but as WPC
points out in their extended forecast discussion, the quicker
solutions have not worked out particularly well. So, for now, I kept
highs well into the 90s to near 100 late in the week and over the
weekend. If, however, the EC/CMC are correct, temps would likely not
be quite as hot by Sunday due to a flattening of the ridge. Of note,
ensemble guidance suggests the strength of the ridge forecast this
week has a return interval of about 5-10 years, although 850mb/700mb
temps do not show quite as high of a return interval. All this
points to unseasonably hot temperatures likely returning areawide
with near-record highs possible in a few locations. We encourage
everyone to plan for another extended period of well above normal
temperatures.

Each day, especially Wednesday through Saturday, isolated
thunderstorms may develop just about anywhere (as was seen this past
week) as weak shortwaves move beneath the ridge. Trying to pin down
any of these waves is next to impossible this far out, especially
since some may be driven by convection from previous days. For this
reason, I trended pops towards climo, with a slight favoring of the
SW MT mountains. No one day sticks out any more than another
regarding the threat of stronger storms, but all storms will likely
be capable of gusty winds with drier low levels/inverted V
environments. MARTIN

&&

.FIRE WEATHER...

Critical fire weather conditions are now expected across the
northeastern areas as it appears clouds and thunderstorms will
delay their arrival in those locations. This will result in one last
day of hot and dry conditions with gusty winds. This will be
complicated further by the potential for thunderstorms by late
afternoon or early evening. For much of central Montana, the primary
fire weather threat will be strong thunderstorms that produce
frequent lightning and strong/gusty erratic wind gusts. The best
chance for stronger storms to occur will be during the
afternoon/evening hours.

Looking ahead...afternoon temperatures will cool a bit into the
80s for Tue/Wed...only for another significant heat wave to
develop on Thursday and continue into next weekend (afternoon
highs 90s/lower 100s). No significant/widespread rainfall is
expected after Tuesday at this time. Cassell

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  89  56  83  53 /  30  30  20   0
CTB  85  53  78  51 /  30  30  40  20
HLN  88  59  86  56 /  50  40  20   0
BZN  87  53  84  51 /  50  30  20  10
WEY  81  44  77  42 /  40  40  40  30
DLN  85  53  83  51 /  40  30  20  20
HVR  95  58  84  54 /  10  20  20  20
LWT  88  55  81  52 /  60  70  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM MDT this evening Chouteau and
Fergus Counties...Hill and Blaine Counties.

&&

weather.gov/greatfalls

In the hours before

Local storm report, Jul 10, 1:25 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
225 PM MDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     4 S GARNEILL            46.69N 109.74W
07/09/2017  M59 MPH          FERGUS             MT   OTHER FEDERAL

            AWOS STATION REPORTED A 59 MPH WIND GUST

0535 PM     TSTM WND GST     13 SSE FORESTGROVE      46.84N 108.94W
07/09/2017  M53 MPH          FERGUS             MT   MESONET

            AWOS STATION REPORTED A MEASURED GUST OF 53 MPH

0633 PM     TSTM WND GST     8 WNW HELENA            46.64N 112.18W
07/09/2017  E60 MPH          LEWIS AND CLARK    MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED AN ESTIMATED WIND GUSTS OVER
            60 MPH.

0644 PM     TSTM WND GST     3 WNW EAST HELENA       46.61N 111.96W
07/09/2017  M44 MPH          LEWIS AND CLARK    MT   ASOS

            HELENA AIRPORT ASOS MEASURED A 44 MPH WIND GUST

0646 PM     TSTM WND GST     6 E MARYSVILLE          46.73N 112.16W
07/09/2017  M53 MPH          LEWIS AND CLARK    MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A MEASURED WIND GUST OF 53
            MPH.

&&

KLG
Special weather statement, Jul 10, 1:26 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
226 PM MDT MON JUL 10 2017

MTZ015-052-053-055-102100-
Broadwater MT-Madison MT-Jefferson MT-Gallatin MT-
226 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROADWATER...NORTH
CENTRAL MADISON...SOUTHEASTERN JEFFERSON AND NORTHWESTERN GALLATIN
COUNTIES UNTIL 300 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Whitehall, or 21 miles north of Sheridan, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. A storm spotter reported nickel to quarter-size hail
with this storm at 2:20 PM, however, radar indicates the storm is
likely weakening.

Locations impacted include...
Whitehall, Willow Creek, Cardwell, Waterloo and Lewis And Clark
Caverns State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may re-intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4607 11171 4579 11153 4562 11215 4574 11225
      4575 11223 4575 11219 4577 11226 4581 11231
TIME...MOT...LOC 2024Z 246DEG 23KT 4577 11211

KJ
Local storm report, Jul 10, 1:27 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
227 PM MDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND GST     2 SSE GEYSER            47.25N 110.48W
07/10/2017  M56 MPH          JUDITH BASIN       MT   DEPT OF HIGHWAYS

            MDT GEYSER REPORTED A MEASURED WIND GUST OF 56 MPH.

&&

KLG
Special weather statement, Jul 10, 1:28 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
228 PM MDT MON JUL 10 2017

MTZ008-015-102100-
Madison MT-Beaverhead MT-
228 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND NORTH CENTRAL
BEAVERHEAD COUNTIES UNTIL 300 PM MDT...

At 228 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Wisdom to 14 miles
northeast of Jackson. Movement was northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Wise River, Melrose and Dewey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4581 11343 4575 11336 4580 11335 4582 11328
      4587 11322 4588 11310 4581 11300 4576 11277
      4570 11275 4568 11270 4563 11270 4566 11260
      4559 11252 4538 11318 4577 11347
TIME...MOT...LOC 2028Z 235DEG 35KT 4574 11332 4547 11314

KJ
Local storm report, Jul 10, 1:30 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 PM MDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND GST     12 NNE CHECKERBOARD     46.72N 110.41W
07/10/2017  M52 MPH          JUDITH BASIN       MT   MESONET

            SOUTH FORK JUDITH RAWS REPORTED A WIND GUST OF 52 MPH.

&&

KLG
Special weather statement, Jul 10, 1:47 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
247 PM MDT MON JUL 10 2017

MTZ008-015-102100-
Madison MT-Beaverhead MT-
247 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND NORTH
CENTRAL BEAVERHEAD COUNTIES UNTIL 300 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Dillon, moving northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Twin Bridges and Glen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4569 11275 4568 11270 4563 11270 4563 11267
      4568 11258 4569 11253 4556 11222 4526 11278
      4536 11300
TIME...MOT...LOC 2046Z 222DEG 8KT 4548 11273

Moldan

The radar

The Billings radar (KBLX), 159 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fergus

When
July 10, 1:52 PM MST
Where
Fergus County, 6.21 mi SE of Roy Jct
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
47.220, -109.220

Peak wind gust recorded at the Judith Peak RAWS.

Hail, Beaverhead

When
July 10, 2:06 PM MST
Where
Beaverhead County, 0.84 mi NE of Glen
Measured
1 in hail
Reported by
Public
Coordinates
45.480, -112.710

Quarter sized hail reported just west of Glen on Interstate 15.

Hail, Jefferson

When
July 10, 2:29 PM MST
Where
Jefferson County, 5.55 mi S of Homestake
Measured
1.25 in hail
Reported by
Public
Coordinates
45.840, -112.410

Resident on Z Bar T Road reported hail smaller than golf balls, but larger than quarters. Damage included tree branches down and dents over the surface of camper. Wind was not overly strong.

Hail, Glacier

When
July 10, 8:30 PM MST
Where
Glacier County, 1.36 mi W of Korner
Measured
1 in hail
Reported by
Public
Coordinates
48.920, -112.330

Hail size estimated.

Hail, Blaine

When
July 10, 11:30 PM MST
Where
Blaine County, 13.63 mi NNW of Adams Siding
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.790, -109.410

Hail lasted a duration of around 20 minutes, with some crop damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714956, 714958, 714959, 714960, 714961.